What are C Diff toxins?

C. difficile can produce several toxins. The two best understood are enterotoxin (toxin A) and cytotoxin (toxin B). Both cause diarrhea and inflammation in infected patients. Which is the worst is the subject of some debate.

What are c diff toxins?

Toxin ATcdA is one of the largest bacterial toxins known. It is an enterotoxin which attacks the mucosal secretions of the intestine. The integrity of cell walls is damaged and they die and increased chlorine activity takes place.

Toxin B – This toxin is a cytotoxin – with similar results to that noted for Toxin A. It is a major virulence factor.  It provokes the opening of tight junctions of intestinal epithelial cells. This makes the cells more permeable  and  induces hemorrhaging. It is recent studies that suggest the role that it has to play with previous research more focused on Toxin A

How are they detected?

Testing is important in order to distinguish an ordinary diarrhea attack from one provoked by c.difficile. There are tests that look for either toxin a or b using the nucleic acid amplification test (NAATs) method. These are more sensitive than methods using toxigenic culture but because of this may detect c difficile that is still in its benign state – the patients symptoms may have another cause.

Are c diff toxins in all c.difficile bacteria?

Non toxigenic c difficile is not uncommon. Studies indicate however that the nontoxigenic varieties resolve better with conventional treatment causing shorter hospital stays and fewer patient deaths.

How do c diff toxins cause an active infection?

The toxins damage the intestinal mucosa and cause the symptoms of C. difficile infection. Animal models suggest that TcdA provokes diarrhea, neutrophil infiltration, inflammation of intestinal mucosa, and necrosis of internal epithelial cells. This toxin is considered the main cause of CDAC. It causes cell erosion and fluid leakage in damaged areas. This results in the diarrhea often seen with an active Clostridium difficile infection.


Other Key C Difficile Pages

Latest News on C Difficile Toxins

8 thoughts on “What are C Diff toxins?

  1. monica

    I have a confirmed case of C difficile. I was on NO antibiotics. I had major muscle and joint stiffness and pain on top of the diarrea! My spouse, father, and co worker also shared these symptoms of muscle stiffness days after the diarrea started. I swear its connected, and was so severe my dad’s calf muscle was so tight 2 of his toes were raised. As well as none of us have been on antibiotics! Has this bacteria become more aggressive? It is in the same family as tetanus so could that be why the muscle joint stiffness and pain was so bad??? The doctors are baffled but I bet it will be affecting a whole lot more healthy (non antibiotic) people!

  2. Joan

    I just found out today that I am a Cdiff sufferer. Over a week with diarrhea. Not eating anything for 4 days.I was finally able to eat some bites of food today. I am glad to finally have a diagnosis! I have my fingers crossed that the Flagyl will do the trick. I had my gall bladder removed on Jan. 23rd. I am guessing that my stay in the hospital was the cause, from what I have been reading about this awful bug. I almost felt normal today! (After 10 days of feeling like crap…..joke intended!)I was on Cipro for awhile for celulitis from my newly diagnosed diabetes. I read that Cipro is used for anthrax. Yikes! I guess that could have been not working in my favor also.
    Also, what foods should I be eating? I am thinking bland-healthy at first. Any ideas???
    Thanks, I hope you all find relief soon too! Joan

  3. saretha ragins

    I have had this c.diff since I got out of the hospital, which was dec.29th 2010.cant take flagyl, cannot afford vancomycin, so what else is there? I’m so sick of being sick. my stomach cramps is unbearable. can you tell me what else to do. I am still under the doctor’s care for this condition.

  4. Kathy

    I am waiting for test to come back I have all the symptoms.Since I have Cystic Fibrosis and was on a large dose of antibiotics this makes since I have had C-diff in the past also due to the use of antibiotics to kill a infection in the lungs ,This is a great source of information thank you so much

    1. admin Post author

      You’ll need a specialist opinion but C diff is often related to highly watery diahorea type stools. Both of those drugs can contribute to c diff. Only a test will confirm whether this is the case for you

      Dave
      cdifficile.org

  5. Sue Pidgeon

    It has invaded my body again, second time since Christmas. Cramping and diarrhea. On medication again. Feeling rundown! Have no way to prove where it can from and Don’t how to keep it away.

Comments are closed.